New Jersey, 2003Strong Wind in New Jersey, November 20, 2003
November 20, 2003 · NWS PHI · 1 event in 1 county or zone
Strong northwest winds blew one oak tree into an apartment complex in Titusville (Hopewell Township) and injured one person. The 100 foot tree cut the converted barn (into apartments) in half and injured the occupant while he was sleeping.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds blew one oak tree into an apartment complex in Titusville (Hopewell Township) and injured one person. The 100 foot tree cut the converted barn (into apartments) in half and injured the occupant while he was sleeping. He suffered head injuries. The tree also collapsed an interior stair case and trapped another person. A National Weather Service SKYWARN Spotter measured a wind gust to 40 mph in the next township (Lawrence Township).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 19, 11:55 PM EST, 5 minutes earlier.
Area forecast discussion, Nov 19, 11:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1155 PM EST WED NOV 19 2003
FCST HAS BEEN UPDATED TO DROP THE FFA. THE RAIN STILL GOES ON...BUT
NOT HEAVY ENUF FOR FLOODING. RAIN TAPERING TO SHWERS. SOME GUSTY
WINDS AS THE COLD FRONT CROSSES WITH GUST TO 38 KT AT PHL.
RNS
--------------------------------------
PREV NO 2
TORNADO WATCH DOWN AT 6 PM...AND FCSTS WL BE UPDATED TO RMV ENHANCED
WORDING. AS NARROW LN OF CONVECTION MOVS E...STG SLY/SELY WNDS ARE
DMSHG. NOW ITS JUST A MATTER OF WATCHING THE STREAMS...
KRAUS
-------------------
PREVIOUSLY...
19Z SURFACE ANALYSIS SHOWS STRONG COLD FRONT STRETCHED FROM
EASTERN CANADA SOUTHWARD TO THE CAROLINAS. A FEW AREAS OF LOW
PRESSURE HAVE DEVELOPED ON THIS FRONT WITH THE MAIN LOW TAKING
SHAPE OVER NORTHERN VIRGINIA/NORTHEAST WEST VIRGINIA. PRESSURE FALLS
CENTERED ACROSS EASTERN PA AND INTO MD THIS AFTERNOON AS UPPER
TROUGH APPROACHES, AND 300 MB JET STREAK ROUNDS THE BASE OF THIS
TROUGH. MAIN FOCUS WITH THIS FORECAST PACKAGE IS SEVERE TSTM/FLOOD
POTENTIAL IN THE SHORT TERM.
NARROW LINE OF CONVECTION EXPECTED TO MOVE ACROSS THE REGION THIS
EVENING. VERY LITTLE IN THE WAY OF SURFACE-BASED CAPE AS EXTENSIVE
CLOUD COVER REMAINED THIS AFTERNOON. MUCAPE APPROACHING 500 J/KG ON
19Z MESOANALYSIS ACROSS THE SOUTHERN PART OF CWA. DEW POINTS ARE NOW
IN THE LOWER 60S ACROSS MOST OF THE CWA. THE LACK OF INSTABILITY IS
BEING COMPENSATED BY THE STRONG WIND FIELDS ALOFT. 850 MB FLOW IS
CURRENTLY AROUND 60 KNOTS. THE MAIN THREAT FROM CONVECTION WILL BE
DAMAGING WINDS, ESPECIALLY WITH EMBEDDED BOWING SEGMENTS. HOWEVER
DEEP-LAYER SHEAR COULD PROMOTE A BRIEF TORNADO SPIN-UP ALONG THE
LEADING EDGE OF THE LINE AS 0-1 KM HELICITY VALUES REMAIN HIGH. AS A
RESULT, THE TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE ENTIRE
CWA. THE LINE ITSELF IS LOW-TOPPED WITH LITTLE OR NO CLOUD TO GROUND
LIGHTNING OCCURRING ATTM. AGAIN MAIN THREAT IS THE STRONG WINDS
ALOFT BEING TRANSPORTED DOWN TO THE SURFACE. PWS HAVE CLIMBED TO
1.2-1.5 INCHES, WHICH WILL PRODUCE SOME HEAVY RAINFALL. RAINFALL
RATES IN SOME OF THE CONCENTRATED CELLS COULD EXCEED 1 INCH PER
HOUR. FLOOD WATCH WILL CONTINUE THROUGH THIS EVENING FOR SAME AREAS
AS BEFORE.
THE BULK OF THE FORECAST REMAINS ON TRACK. 12Z ETA/GFS STILL IN GOOD
AGREEMENT WITH THE EVOLUTION OF THIS SYSTEM. HEAVIEST RAIN EXPECTED
TO END BY 1AM THURS AS LARGE SCALE FORCING SHIFTS EAST AND COLD FRONT
CROSSES THE REGION. THE 12Z GFS HOWEVER DOES DEVELOP A STRONGER
WAVE ACROSS SOUTHERN NEW ENGLAND THURS AFTERNOON COMPARED TO THE
ETA. AS A RESULT, THE GFS HANGS BACK SOME SHOWERS FOR MOST OF THE
CWA THROUGH THURS MORNING. WE WILL FOLLOW THIS AND CARRY CHC SHOWERS
THURS MORNING.
SYSTEM IS PROGRESSIVE ENOUGH THEREFORE DRIER AIR WILL INFILTRATE THE
REGION DURING THURS AFTERNOON AND CONTINUE FRI. ODDLY ENOUGH THOUGH
THE GFS TRIES TO DROP SOME TYPE OF A BOUNDARY DOWN FROM THE NORTH
FRI AFTERNOON AS A LOW DEVELOPS IN THE PLAINS. SURFACE HIGH PRESSURE
DOWN TO OUR SOUTH LOOKS TO HOLD ITS GROUND SO WE WILL KEEP FRI DRY.
OVERALL CONSENSUS IS THAT THE RIDGE TO THE SOUTH WILL HOLD SYSTEMS AT
BAY TO OUR WEST.
WEEKEND DOES NOT LOOK TO BAD AS MIDLEVEL RIDGE BUILDS IN PLACE. ONE
STORM OUT OVER THE ATLANTIC, WHILE ANOTHER ONE REMAINS IN THE
MIDWEST. 850 MB TEMPS BACK ON THE RISE THIS WEEKEND, THEREFORE HIGH
TEMPS GETTING ABOVE NORMAL.
LITTLE CHANGE WAS MADE TO THE EXTENDED FORECAST ATTM.
HAVE A GOOD ONE
.PHI...NONE.
SML CRAFT ADVY CST AND DE BAY.Hazardous weather outlook, Nov 19, 1:05 PM EST, 10 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
105 PM EST WED NOV 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR THE
ENTIRE HAZARDOUS WEATHER OUTLOOK AREA. IN ADDITION...TORNADOES ARE
POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST.
ALSO...THE FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR SOUTHEAST
PENNSYLVANIA...SOUTHWEST NEW JERSEY...NEW CASTLE COUNTY DE AND CECIL
COUNTY MD HAS BEEN EXTENDED AND NOW INCLUDES NW NJ AND THE POCONOS.
DUE TO THE THREAT OF HEAVY RAINS...SEE THE LATEST STATEMENT
PHLFFAPHI OR WMO HEADER WGUS61 KPHI FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.
WOODWORTH
In the hours before
Special weather statement, Nov 19, 6:56 PM EST, 5 hours 4 minutes before
DEZ001-NJZ016>019-PAZ069>071-200245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
656 PM EST WED NOV 19 2003
...MINOR TIDAL FLOODING ON THE DELAWARE RIVER THIS EVENING...
STRONG SOUTHERLY WINDS HAVE PUSHED UP THE DELAWARE BAY AND RIVER AND
CAUSED THE TIDES TO DEPART MORE THAN TWO FEET ABOVE NORMAL. THIS IN
COMBINATION WITH VERY HEAVY RAIN MAY CAUSE FLOODING ON STREETS
ADJACENT TO THE RIVER AT THE TIMES OF HIGH TIDE.
AT REEDY POINT THE TIDE WAS 7.42 FT AT 645 PM AND HIGH TIDE IS AT
705 PM. SOME ADDITIONAL RISE WILL OCCUR OVER THE NEXT HALF HOUR.
AT PHILADELPHIA THE DELAWARE RIVER WAS READING AT 6.7 FT AND RISING.
THE TIDE WAS 2.75 FT ABOVE NORMAL AND HIGH TIDE OCCURS AT 949 PM.
ROADWAYS ON BOTH SIDES OF THE RIVER WILL FLOOD SIMILAR TO OCTOBER
29TH. SOME STREETS WILL HAVE SEVERAL FEET OF WATER ON THEM FOR A
COUPLE OF HOURS FROM HIGH TIDE UNTIL AROUND MIDNIGHT.
THE RAIN MAY ACCUMULATE FROM 1 TO 3 INCHES IN SOME AREAS.
REMEMBER...DO NOT DRIVE THROUGH FLOODED STREETS OR GO AROUND
BARRICADES.
EBERWINE
Strong Wind, Mercer
- When
- November 20, 12:00 AM EST to 1:00 AM EST
- Where
- Mercer forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Blizzard in Alaska, November 20 to 22, 2003$102,000 · 57 kt wind · 14 events
- Heavy Rain in Vermont, November 20, 20032 events
- Flooding in New York, November 20 to 22, 20032 events
- Flooding in Vermont, November 20, 2003$2,000 · 2 events
- Flooding in Vermont, November 20, 2003$10,000 · 2 events
- Heavy Snow in Montana, November 20, 20032 events
- Heavy Snow in Washington, November 20 to 21, 20032 events
- Heavy Snow in Idaho, November 20 to 21, 20032 events
- Heavy Snow in Montana, November 20 to 21, 20032 events
- Flood in Pennsylvania, November 20, 20031 event
- Flood in Missouri, November 20, 20031 event
- Flood in New York, November 20, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331817.